High Wind, Parmer
- When
- March 8, 6:50 PM CST
- Where
- Parmer forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
A strong upper level storm system moving across the Desert Southwest created light virga showers across the South Plains and southern Texas Panhandle during the evening of the eighth. Very dry air at the surface cause these showers to create gusty winds.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A strong upper level storm system moving across the Desert Southwest created light virga showers across the South Plains and southern Texas Panhandle during the evening of the eighth. Very dry air at the surface cause these showers to create gusty winds. A gust to 61 mph was recorded by a Texas Tech Mesonet site near Friona. Scattered thunderstorms developed after this wind gust but none were reported as severe. As the upper level system moved closer to the region the next afternoon, additional virga showers developed over the South Plains and Rolling Plains. An additional wind gust to 61 mph was recorded at a mesonet site near Tahoka.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 8, 5:25 PM CST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 525 PM CST FRI MAR 8 2013 .AVIATION... A SMORGASBORD OF WEATHER WILL BE OCCURRING DURING THE NEXT 24 HOURS. DURING THE NEXT FEW HOURS WEAK SHOWERS WILL MOVE INTO THE VICINITY OF KCDS BUT LITTLE TO NO THUNDER IS EXPECTED. A SLIGHT LOWERING IN CLOUD BASES IS THE MOST LIKELY OUTCOME. THIS EVENING...A STRONG STORM SYSTEM TO THE WEST WILL EDGE CLOSER TO THE REGION. IN ADDITION...A PACIFIC COLD FRONT WILL PLOW THROUGH THE AREA LATE IN THE EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS FRONT LATE IN THE EVENING THROUGH EARLY SATURDAY MORNING. CHANCES ARE GREATER IN THUNDER AT KCDS THAN AT KLBB. AFTER STORMS CLEAR THE TERMINALS EARLY SATURDAY MORNING...STRONG WINDS ON THE BACK SIDE OF THIS STORM SYSTEM WILL RAMP UP LATE IN THE MORNING WITH SPEEDS SUSTAINED NEAR 30KT. THIS WILL LIKELY CREATE VISBY RESTRICTIONS DUE TO BLDU AT KLBB. && .PREV DISCUSSION... /ISSUED 311 PM CST FRI MAR 8 2013/ SHORT TERM... NO BIG CHANGES TO EARLIER THINKING REGARDING THUNDERSTORM CHANCES THROUGH TONIGHT...WITH STRONG WESTERLY WINDS AND BLOWING TO BE THE STORY TOMORROW. SOUTHERLY WINDS HAVE BROUGHT A DECENT RETURN OF GULF MOISTURE WITH 20Z DEWPOINTS IN THE LOWER TO MIDDLE 50S COMMON OFF THE CAPROCK RANGING DOWN TO THE 20S AND 30S ACROSS THE WESTERN SOUTH PLAINS. STRONG HEATING/MIXING ON THE CAPROCK WAS HELPING A DIFFUSE DRYLINE TAKE SHAPE ACROSS THE CENTRAL SOUTH PLAINS INTO THE CENTRAL TX PANHANDLE AND THIS WILL BE THE FEATURE TO WATCH THROUGH THE EARLY EVENING HOURS...AS CONVERGENCE AND UPWARD FORCING ON THE DRYLINE COULD BE ENOUGH TO POP AN ISOLATED STORM OR TWO. HIGH-RES NWP IS NOT OVERLY OPTIMISTIC ABOUT LATE AFTERNOON CI ALONG THE DRYLINE...BUT IT WILL BE SOMETHING TO KEEP AN EYE ON AS INCREASINGLY STRONG DEEP LAYER SHEAR WOULD SUPPORT STORM ORGANIZATION...ESPECIALLY IF A STORM CAN DEVELOP AND MOVE INTO THE MODESTLY UNSTABLE AIR EAST OF THE DRYLINE. INSTABILITY IS NOT TOO GREAT...WITH THE 20Z MESOANALYSIS PAGE FROM SPC SHOWING SBCAPE RANGING FROM A COUPLE HUNDRED J/KG ON THE CAPROCK TO AROUND 500 J/KG IN THE ROLLING PLAINS...THOUGH ANALYZED CIN IS ALSO LOW...BRINGING SOME HOPE FOR A LATE AFTERNOON DRYLINE STORM. OTHER NEGATING FACTOR WILL BE SUBSIDENCE IN THE WAKE OF THE MORNING SHORTWAVE THAT MOVED THROUGH. BETTER CHANCE FOR STORMS WILL DEVELOP TONIGHT AS THE STORM SYSTEM CURRENTLY SPINNING VIGOROUSLY ACROSS SOUTHERN CA APPROACHES FROM THE WEST. THE LEADING EDGE OF THE LARGE-SCALE ASCENT ASSOCIATED WITH THIS STORM SYSTEM WAS BEING SENSED THROUGH SATELLITE AND RADAR DATA MOVING THROUGH WESTERN AND CENTRAL NM AND BROAD SCALE ASCENT SHOULD IMPINGE ON THE WESTERN ZONES NEAR OR SHORTLY AFTER 00Z. THIS IS WHEN MORE WIDESPREAD SHOWERS AND THUNDERSTORMS SHOULD BEGIN TO DEVELOP...GETTING FURTHER AID FROM A PACIFIC FRONT MOVING IN FROM THE WEST AROUND AND AFTER MIDNIGHT. INITIALLY...EXPECTED SCATTERED CONVECTION TO AFFECT THE WESTERN ZONES...PERHAPS ORGANIZING INTO A BROKEN LINE LATER TONIGHT AS THE ACTIVITY MOVES FROM WEST TO EAST ACROSS THE CWA. ENOUGH INSTABILITY /WITH MUCAPES PROGGED TO RANGE FROM 500-1000 J/KG IN ADVANCE OF THE PACIFIC FRONT THROUGH THE NIGHT/ AND GOOD FORCING WILL KEEP A RISK OF SEVERE THUNDERSTORMS IN PLAY THROUGH MUCH OF THE NIGHT. PRIMARY RISK WITH THE STRONGEST STORMS WILL BE LARGE HAIL...THOUGH A WIND AND LOW TORNADO THREAT CAN NOT BE RULED OUT FOR AS LONG AS STORMS CAN REMAIN NEAR-SFC BASED. MINIMAL STORM CHANCES MAY LINGER BEYOND 12Z ACROSS THE EASTERN ZONES SATURDAY...BUT ATTENTION WILL THEN TURN TO THE QUICKLY INCREASING WESTERLY WINDS BEHIND THE PACIFIC FRONT. THIS WILL OCCUR AS THE LEAD UPPER LEVEL LOW LIFTS NORTHEAST INTO THE CENTRAL HIGH PLAINS BY SATURDAY AFTERNOON AND A SFC LOW ADVANCES EASTWARD FROM SE CO INTO KS. THIS WILL RESULT IN A TIGHT SFC PRESSURE GRADIENT ACROSS THE FA...WITH STRONG WIND FIELDS THROUGH THE TROPOSPHERE PLACED SQUARELY ATOP WEST TEXAS. PROGGED 850 MB AND 700 MB WINDS AOA 30 KTS AND 45 KTS...RESPECTIVELY...WILL SUPPORT WIDESPREAD SUSTAINED WINDS OF 30 TO 40 MPH...WITH GUSTS OF 50 TO 55 MPH DURING THE DAY TOMORROW. THIS UNDOUBTEDLY WILL LOFT AREAS OF BLOWING DUST TOO. MODEST COOLING BEHIND THE PACIFIC FRONT WILL YIELD SOMEWHAT COOLER TEMPERATURES OVER MOST OF THE AREA...WITH HIGHS RANGING FROM THE UPPER 50S NORTHWEST TO LOWER AND MIDDLE 70S SOUTHEAST. LONG TERM... UPPER LOW TO SLOWLY MOVE ALONG THE KS/OK LINE SATURDAY NIGHT AND SUNDAY LEAVING FCST AREA WELL ON THE DRY SIDE OF THE LOW. A CANADIAN COLD FRONT WILL SWEEP SWD THROUGH THE FCST AREA SATURDAY NIGHT WITH BREEZY AND COOL CONDITIONS FOR SUNDAY WITH HIGH TEMPS BACK BELOW SEASONAL NORMS ONCE AGAIN. REMAINDER OF THE PERIOD LOOKS QUIET AS A STABLE PATTERN DEVELOPS ACROSS THE CONUS WITH FLAT UPPER RIDGING ACROSS THE WEST AND NW TO WNW UPPER LEVEL FLOW OVER THE SRN HIGH PLAINS. THIS SHOULD END UP PROMOTING MILD TEMPS AND MOSTLY SOUTH WINDS...ALTHOUGH ONE FAIRLY WEAK COLD FRONT MAY TAKE A RUN AT THE AREA LATE IN THE WEEK. FIRE WEATHER... WESTERLY WINDS WILL BECOME SUSTAINED AT 25 TO 35 MPH AT 20FT BEHIND A PACIFIC COLD FRONT TOMORROW. THIS FRONT WILL PROVIDE A LITTLE COOLING FOR MOST AREAS BUT MUCH DRIER AIR WILL ALSO BE ADVECTED IN...AND RH VALUES WILL FALL TO NEAR OR SLIGHTLY BELOW 15 PERCENT...WITH THE LOWEST VALUES FOUND ACROSS THE SOUTHERN SOUTH AND ROLLING PLAINS. THE COMBINATION OF WIND AND RH VALUES WILL CREATE A PROLONGED PERIOD OF ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS SATURDAY AFTERNOON. HOWEVER...THERE WILL BE A CHANCE OF WETTING RAINS FOR THE REGION TONIGHT ALONG WITH GOOD TO EXCELLENT RH RECOVERIES. IN ADDITION...THE CURRENT STATE OF THE FUELS REMAIN SUBDUED FROM RECENT YEARS. COUPLING ALL OF THESE FACTS TOGETHER...WE THINK THE OVERALL FIRE DANGER WILL BE MITIGATED BY THE FUEL CONDITIONS AND WEATHER LEADING UP TO THE DRY WINDS TOMORROW AND WE CONTINUE TO FOREGO ANY FIRE WEATHER WATCH OR RED FLAG WARNING. HOWEVER...A FIRE DANGER STATEMENT WILL LIKELY BE ISSUED FOR TOMORROW AFTERNOON...AND ANY BURNING OR ACTIVITIES THAT COULD CAUSE A SPARK ARE STRONGLY DISCOURAGED TOMORROW. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 40 57 26 49 25 / 40 0 0 0 0 TULIA 46 60 30 46 23 / 60 10 0 0 0 PLAINVIEW 47 61 30 49 23 / 60 10 0 0 0 LEVELLAND 44 63 32 51 27 / 50 10 0 0 0 LUBBOCK 45 64 33 52 26 / 50 10 0 0 0 DENVER CITY 45 63 32 51 30 / 40 10 0 0 0 BROWNFIELD 45 65 34 50 29 / 40 10 0 0 0 CHILDRESS 56 70 36 51 28 / 70 20 0 0 0 SPUR 55 69 39 53 28 / 40 20 0 0 0 ASPERMONT 59 76 38 55 29 / 30 20 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1128 AM CST FRI MAR 8 2013 TXZ021>044-091730- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1128 AM CST FRI MAR 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT CONVECTIVE THERE IS A SLIGHT RISK FOR SEVERE STORMS FROM LATE THIS AFTERNOON THROUGH EARLY SATURDAY MORNING ACROSS THE ENTIRE OUTLOOK AREA. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG A DRYLINE THIS AFTERNOON WITH MORE WIDESPREAD THUNDERSTORMS EXPECTED TO DEVELOP AND MOVE ACROSS MUCH OF THE OUTLOOK AREA TONIGHT. THE PRIMARY THREATS WITH THIS ACTIVITY WILL BE HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO AROUND 60 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SUSTAINED WESTERLY WINDS IN EXCESS OF 30 MPH WILL DEVELOP ON SATURDAY BRINGING WITH IT THE POTENTIAL FOR BLOWING DUST. IN ADDITION...DRY AND MILD CONDITIONS...COUPLED WITH THE WIND..WILL ELEVATE THE FIRE DANGER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON THROUGH TONIGHT.
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428417, 428418.